Alert archive / South Dakota / Flood Watches in 2019

Flood Watch 2, NWS Sioux Falls, SD

August 9, 201922 counties in South Dakota; 8 counties in Minnesota

NWS Sioux Falls, SD issued this flood watch at Aug 9, 2019, 12:22 PM CDT for 22 counties in South Dakota; 8 counties in Minnesota. It took effect at Aug 9, 2019, 6:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2019, 12:22 PM CDT (17:22 UTC)
In effect from
Aug 9, 2019, 6:00 PM CDT
Expired
Aug 10, 2019, 12:38 AM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None
All 30 counties

Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WGUS63 KFSD 091722
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sioux Falls SD
1222 PM CDT Fri Aug 9 2019


SDZ038>040-052>055-057>061-063>065-100500-
/O.NEW.KFSD.FA.A.0002.190809T2300Z-190810T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour,
Corsica, Delmont, Parkston, Freeman, Menno, Tripp, and Clayton
1222 PM CDT Fri Aug 9 2019

...FLOOD WATCH IN EFFECT FROM 6 PM CDT THIS EVENING THROUGH
SATURDAY MORNING...

The National Weather Service in Sioux Falls has issued a

* Flood Watch for portions of central South Dakota, east central 
  South Dakota, south central South Dakota, and southeast South 
  Dakota, including the following areas, in central South 
  Dakota, Jerauld. In east central South Dakota, Beadle, 
  Brookings, Kingsbury, Lake, Miner, and Sanborn. In south 
  central South Dakota, Aurora, Brule, Charles Mix, and Douglas. 
  In southeast South Dakota, Davison, Hanson, Hutchinson, and 
  McCook. 

* From 6 PM CDT this evening through Saturday morning

* Thunderstorms will move through the region Friday evening into
  the overnight hours. Rainfall totals may exceed 1 to 3 inches.

* In addition to ponding of water, localized rapid rises in area
  streams and creeks will be possible. Short duration flash
  flooding may also be possible into the overnight hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

MNZ097-098-SDZ056-062-066>070-100500-
/O.NEW.KFSD.FA.A.0002.190810T0300Z-190810T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln-Bon Homme-Yankton-
Clay-
Including the cities of Pipestone, Luverne, Flandreau, 
Sioux Falls, Parker, Centerville, Marion, Viborg, Irene, Hurley, 
Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, 
Springfield, Avon, Tabor, Yankton, and Vermillion
1222 PM CDT Fri Aug 9 2019

...FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH
SATURDAY MORNING...

The National Weather Service in Sioux Falls has issued a

* Flood Watch for portions of southwest Minnesota and South 
  Dakota, including the following areas, in southwest Minnesota, 
  Pipestone and Rock. In South Dakota, Bon Homme, Clay, Lincoln, 
  Minnehaha, Moody, Turner, and Yankton. 

* From 10 PM CDT this evening through Saturday morning

* Thunderstorms will move through the region Friday evening into
  the overnight hours. Rainfall totals may exceed 1 to 3 inches.

* In addition to ponding of water, localized rapid rises in area
  streams and creeks will be possible. Short duration flash
  flooding may also be possible into the overnight hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

MNZ071-072-080-081-089-090-100500-
/O.NEW.KFSD.FA.A.0002.190810T0300Z-190810T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, 
Jackson, and Lakefield
1222 PM CDT Fri Aug 9 2019

...FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH
SATURDAY MORNING...

The National Weather Service in Sioux Falls has issued a

* Flood Watch for a portion of southwest Minnesota, including 
  the following areas, Cottonwood, Jackson, Lincoln, Lyon, 
  Murray, and Nobles. 

* From 10 PM CDT this evening through Saturday morning

* Thunderstorms will move through the region during the overnight
  hours and into Saturday morning. Rainfall totals may exceed 1 
  to 3 inches.

* In addition to ponding of water, localized rapid rises in area
  streams and creeks will be possible. Short duration flash
  flooding may also be possible into the daybreak hours of
  Saturday.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
2 follow-up statements
672 
WGUS63 KFSD 100213
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
913 PM CDT Fri Aug 9 2019

MNZ097-098-SDZ056-062-100315-
/O.CAN.KFSD.FA.A.0002.190810T0300Z-190810T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pipestone-Rock-Moody-Minnehaha-
Including the cities of Pipestone, Luverne, Flandreau, 
and Sioux Falls
913 PM CDT Fri Aug 9 2019

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of southwest Minnesota and South
Dakota has been cancelled. Rain has shifted south of Interstate
90, therefore the watch has been cancelled. 

$$

SDZ038>040-052>055-057>061-100315-
/O.CAN.KFSD.FA.A.0002.000000T0000Z-190810T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, and Montrose
913 PM CDT Fri Aug 9 2019

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota has been cancelled. Rain has shifted south of Interstate
90, therefore the watch has been cancelled. 


$$

MNZ071-072-080-081-089-090-100315-
/O.CAN.KFSD.FA.A.0002.190810T0300Z-190810T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, 
Jackson, and Lakefield
913 PM CDT Fri Aug 9 2019

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of southwest Minnesota has been
cancelled. Rain has shifted south of Interstate
90, therefore the watch has been cancelled. 


$$

SDZ063>065-101015-
/O.CON.KFSD.FA.A.0002.000000T0000Z-190810T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charles Mix-Douglas-Hutchinson-
Including the cities of Wagner, Platte, Lake Andes, Marty, 
Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, 
and Clayton
913 PM CDT Fri Aug 9 2019

...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY...

The Flood Watch continues for

* Portions of south central South Dakota and southeast South 
  Dakota, including the following areas, in south central South 
  Dakota, Charles Mix and Douglas. In southeast South Dakota, 
  Hutchinson. 

* Until 7 AM CDT Saturday

* Thunderstorms will move through the region Friday evening into 
  the overnight hours. Rainfall totals may exceed 1 to 3 inches. 

* In addition to ponding of water, localized rapid rises in area 
  streams and creeks will be possible. Short duration flash 
  flooding may also be possible into the overnight hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

SDZ066>070-101015-
/O.CON.KFSD.FA.A.0002.190810T0300Z-190810T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of Parker, Centerville, Marion, Viborg, 
Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, 
Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, 
and Vermillion
913 PM CDT Fri Aug 9 2019

...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY...

The Flood Watch continues for

* A portion of southeast South Dakota, including the following 
  areas, Bon Homme, Clay, Lincoln, Turner, and Yankton. 

* Until 7 AM CDT Saturday

* Thunderstorms will move through the region Friday evening into 
  the overnight hours. Rainfall totals may exceed 1 to 3 inches. 

* In addition to ponding of water, localized rapid rises in area 
  streams and creeks will be possible. Short duration flash 
  flooding may also be possible into the overnight hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
256 
WGUS63 KFSD 100538
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
1238 AM CDT Sat Aug 10 2019


SDZ063>070-100645-
/O.CAN.KFSD.FA.A.0002.000000T0000Z-190810T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Clay-
Including the cities of Wagner, Platte, Lake Andes, Marty, 
Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, 
Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, 
Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, 
Springfield, Avon, Tabor, Yankton, and Vermillion
1238 AM CDT Sat Aug 10 2019

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of south central South Dakota and
southeast South Dakota has been cancelled. 

The band of heavy rainfall has exited the area to the south.
Rainfall amounts estimated between 3 and 5 inches fell across 
much of Gregory county. Additional scattered showers are possible
overnight, however the threat of heavy rainfall in the watch area
is low. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flood watch went out at Aug 9, 12:17 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 9, 12:17 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1217 PM CDT Fri Aug 9 2019

.SHORT TERM...(Today and Tonight)
Issued at 326 AM CDT Fri Aug 9 2019

Another pleasant late summer day is expected for much of the day.
Southerly flow will be on the increase late morning into the
afternoon ahead of the next wave set to impact the region this
evening into Saturday. Moisture will also be on the increase with
dewpoints creeping back into the 60s by afternoon, and even the
upper 60s west of the James River. Afternoon temperatures will
remain seasonably mild however, with highs mainly in the lower 80s.

This afternoon will see a wave attempt to top the ridge in northern
South Dakota. With a vort max tracking just north of the forecast
area this afternoon, expect scattered showers and storms to form
along the instability gradient in northwest and north central SD
then track east southeast into south central/east central South
Dakota late afternoon or early evening. Models have sped up the
timing slightly from yesterday's runs. Shear will be fairly strong
at around 35 kt or higher, however instability becomes much more
limited east of the James River. Expect a marginal threat for severe
storms west of I-90, but it looks like the greater threat will be
just west of the forecast area. Large hail may be an initial threat,
however expect the system to evolve into a more linear segment or
MCS as it moves into the forecast area this evening and overnight,
with the primary threat transitioning more towards wind. Again, as
this moves into the more stable airmass east of I-90, the severe
threat decreases. Another concern will be very heavy rainfall as
precipitable water values surge above 1.75 with increasing moisture
transport, especially north of I-90. Expect very high precipitation
rates in the thunderstorm activity, with 2 inches plus locally
possible.

.LONG TERM...(Saturday through Thursday)
Issued at 326 AM CDT Fri Aug 9 2019

Storm complex exits the area Saturday morning, bringing a brief
break in the activity during the daytime. Expect this convection to
drive a frontal boundary south of the area, however there is enough
uncertainty in the position of this boundary that we will need to
continue to monitor for additional development Saturday afternoon
and evening. If destabilization can occur and the boundary is
further north than expected, there may be an additional severe
threat. Will leave isolated thunderstorm threat mainly in the
Missouri Valley and northwest Iowa.

Active weather continues early next week with several waves
impacting the area. With the upper level ridge axis shifting east
of the region into the Mississippi Valley, the first wave drives a
fairly potent system into the Northern and Central Plains Sunday
night into Monday, with a trailing wave arriving Monday night. For
the initial activity Sunday night, moisture advection will again
be strong, with very high pwat values. Expect another round of
heavy rainfall in thunderstorm activity.

Models diverge significantly heading towards mid week, however it is
likely that there will be a brief break in the thunderstorm chances
on Tuesday and perhaps again on Thursday, along with slightly cooler
temperatures. Additional spotty chances for storms arrive around the
Tuesday night or Wednesday time frame, however confidence in timing
is pretty low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1213 PM CDT Fri Aug 9 2019

A couple of different aviation concerns over the TAF period. The
first concern will come with thunderstorm development this
afternoon expected across central South Dakota. Some of these
storms could be strong to severe with large hail, damaging winds
and even a couple of tornadoes. As these storms progress toward
the I-29 corridor by mid to late evening, a decrease in the severe
threat is expected although heavy rain is still possible. Exact
timing of thunderstorms is still uncertain so covered most likely
timeframes with VCTS and will adjust based on trends. Next concern
will be the MVFR to IFR ceilings that will build in near/behind
this precipitation activity thru the overnight hours.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...Kalin
Hazardous weather outlook, Aug 9, 4:30 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
430 AM CDT Fri Aug 9 2019

NEZ013-SDZ038>040-050-052>071-100930-
Dixon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Clay-Union-
430 AM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of northeast
Nebraska, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and storms are expected this evening and
overnight in the outlook area. A few strong to severe storms will
be possible in the evening, with hail up to half dollar size and
wind gusts up to 70 mph. Heavy rainfall will also be possible
with thunderstorms, with amounts over 2 inches possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms with locally heavy rainfall will be possible
again on Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 5 pm this evening.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-100930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dakota-
430 AM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and northeast Nebraska.

.DAY ONE...Today and Tonight

Scattered storms are expected late this evening and overnight.
Small hail and gusty winds are possible, however the main threat
will be locally heavy rainfall. Rainfall amounts over 2 inches
will be possible under the most intense storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms with locally heavy rainfall will be possible
again on Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:33 PM CDTSevere Thunderstorm WarningFSDBrule42 min
Aug 9, 6:09 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix51 min
Aug 9, 6:27 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory33 min
Aug 9, 6:57 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Davison, Douglas, Gregory48 min

Nearby

Flood Watches in South Dakota, 2019Flood Watches in Minnesota, 2019Every flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.